Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 5, NWS Salt Lake City, UT

June 17, 2018Uinta County, Wyoming

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 17, 2018, 4:02 PM MDT for Uinta County, Wyoming. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2018, 4:02 PM MDT (22:02 UTC)
Expired
Jun 17, 2018, 4:30 PM MDT
In force
28 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Uinta County, WY

The radar

The Salt Lake City radar (KMTX), 163 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 4:20 PM MDTNON-TSTM WND GST 41Carter, WYFORT BRIDGER WY - 7034 FT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2018-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2018-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
2302 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

268 
WUUS55 KSLC 172202
SVRSLC
WYC041-172230-
/O.NEW.KSLC.SV.W.0005.180617T2202Z-180617T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
402 PM MDT SUN JUN 17 2018

The National Weather Service in Salt Lake City has issued a

* Severe Thunderstorm Warning for...
  North central Uinta County in southwestern Wyoming...

* Until 430 PM MDT

* At 402 PM MDT, a severe thunderstorm was located 15 miles south of
  Elkol, or 19 miles south of Kemmerer, moving east at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Carter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4135 11032 4138 11072 4158 11073 4159 11068
      4158 11034
TIME...MOT...LOC 2202Z 265DEG 9KT 4150 11063 

HAIL...1.00IN
WIND...60MPH
 
$$

LC
1 follow-up statement
788 
WWUS55 KSLC 172219
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
419 PM MDT SUN JUN 17 2018

WYC041-172230-
/O.CON.KSLC.SV.W.0005.000000T0000Z-180617T2230Z/
Uinta WY-
419 PM MDT SUN JUN 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR NORTH CENTRAL UINTA COUNTY...

At 417 PM MDT, a severe thunderstorm was located 15 miles south of
Elkol, or 18 miles south of Kemmerer, moving east at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Carter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This thunderstorm is capable of producing all types of severe 
weather including large hail, destructive straight line winds and 
tornadoes. Move quickly to a safe shelter, such as an interior room, 
a bathroom or closet or basement.

&&

LAT...LON 4135 11032 4138 11072 4158 11073 4159 11068
      4158 11034
TIME...MOT...LOC 2217Z 265DEG 9KT 4150 11058 

HAIL...1.00IN
WIND...60MPH
 
$$

LC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:44 PM MDT, 18 minutes earlier.

Area forecast discussion, Jun 17, 3:44 PM MDT, 18 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
344 PM MDT Sun Jun 17 2018

.SYNOPSIS...A low pressure system currently over the Pacific
Northwest will settle into the region and bring cooler
temperatures and periods of unsettled conditions to the northern
portion of Utah early next week.

&&

.SHORT TERM (through 00z Thursday)...As the upper level low
rotates through Nevada this afternoon becoming more positively
tilted, the area of greatest diffluence and best instability
remains in the far northern area of Utah and southern Wyoming.
Wind shear is maximized across this area with 30-40 kt of shear
and a smaller area of 45+ kts. Precipitable water is elevated
however not as much as was seen yesterday, with the decaying
tropical moisture further drying out across the Rockies. Radar has
become active this afternoon from near Scofield northward into
southern Idaho and southern Wyoming. Expecting storms to die down
between 04z and 06z this evening.

While the storms this afternoon are moving rather quickly, the
deep mixing and strong divergence aloft is providing a good
environment for rapid growing storm development. Utilizing some
local tools and studies, the environment seems conducive to small
hail and strong winds with storms that develop.

As the upper low continues to lift through the area Monday, the
favorable area for convection remains across the north with the
placement of the low. Southerly winds will continue to filter in
drier conditions from the south while winds will begin to trend
down. Conditions across the south will remain on the dry and
breezy side through Monday, keeping the concern for elevated
critical fire weather conditions in focus.

Models have the low lifting out of the forecast area by late
Monday into Tuesday with high pressure building in across the
west, namely the southwest U.S. area. Temperatures will remain
near seasonal normal going into mid week with unsettled conditions
possible across the north, however lessening each day.

.LONG TERM (after 00z Thursday)...High pressure centered over
northwest Mexico is expected to build back over the forecast area
Wednesday night into Thursday, resulting in a drying and warming
trend. Maxes are expected to rise to values 5-7F above seasonal
normals by Thursday afternoon.

EC/GFS show the ridge weakening Friday as an ill-defined trough
moves over the top of it. With little moisture in association with
it, not expecting much in the way of precip but it will bring in
some cooler air for northern Utah, bringing maxes back down to near
seasonal normals while southern Utah stays warm.

Latest GFS brings a better defined low across northern Utah on
Saturday, resulting in continued cooling. EC shows high pressure
moving back in during this time, and therefore indicates 700mb temps
about 5C higher than the GFS. For now, have maintained persistence
for temperatures going into Sunday.

&&

.AVIATION...VFR conditions are expected through the evening at the
SLC terminal. Gusty southerly winds are expected to continue through
the evening before shifting to the northwest with a cold front, most
likely between 05Z and 07Z. Nearby showers may result in periods of
gusty and/or erratic winds early this evening.

&&

.FIRE WEATHER...Persistent gusty southwest winds will continue into
late this evening across the area and especially the south. Dry
conditions in place across the south will lead to critical fire
weather conditions through this evening. As the upper level low
slowly moves east and north starting Monday, winds will begin to
relax and a gradual cooling of temperatures and slight increase in
RH values should lower the critical fire weather threat. Increased
winds aloft today through Tuesday are providing excellent mixing
and ventilation across the area. The weather pattern will remain
unsettled across the northern portions of the district as the low
slowly exits the area by mid week with high pressure pushing in
from the west.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 10 PM MDT this evening for UTZ494-495-497-
     498.

WY...None.
&&

SHORT TERM/FIRE WEATHER...Dewey
LONG TERM/AVIATION...Traphagan

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jun 17, 3:58 PM MDT, 4 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
358 PM MDT Sun Jun 17 2018

UTZ001>016-019>021-517-518-WYZ021-181200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
358 PM MDT Sun Jun 17 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...This Afternoon and Tonight

Dry and windy conditions are expected to spread into southern Utah
into Monday. Critical fire weather conditions are expected to
continue across the lower elevations of southern Utah through this
evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Unsettled conditions will remain across northern Utah and
Southwestern Wyoming periodically through midweek.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Jun 17, 3:01 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Salt Lake City UT
301 PM MDT SUN JUN 17 2018

WYZ021-172130-
Southwest Wyoming WY-
301 PM MDT SUN JUN 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RICH AND
NORTHWESTERN UINTA COUNTIES UNTIL 330 PM MDT...

At 301 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 10 miles north of Evanston...moving northeast at
15 mph.

Penny size hail and winds in excess of 40 mph will be possible.

This storm will remain over mainly rural areas of southeastern Rich
and northwestern Uinta Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4158 11062 4130 11088 4137 11105 4148 11105
      4158 11100
TIME...MOT...LOC 2101Z 208DEG 14KT 4142 11094

LC

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 3:01 PM MDTSpecial Weather StatementSLCUinta29 min
Jun 17, 3:24 PM MDTSevere Thunderstorm WarningSLCUinta36 min
Jun 17, 4:31 PM MDTSevere Thunderstorm WarningSLCUinta44 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.